Idaho, 2014Flooding in Idaho, February 12 to 14, 2014
February 12 to 14, 2014 · NWS OTX · 3 events in 3 counties and zones
Numerous areas across the Idaho Panhandle dealt with flooding during the second week of February. While minor flooding is a common occurrence during the late winter months when warmer temperatures, wind, and rain fall on valley snowpack, there was one ingredient of this event that made it unique and rather intense for many locations.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $170,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Numerous areas across the Idaho Panhandle dealt with flooding during the second week of February. While minor flooding is a common occurrence during the late winter months when warmer temperatures, wind, and rain fall on valley snowpack, there was one ingredient of this event that made it unique and rather intense for many locations. This was the intrusion of two Arctic air masses; one in December and one in February. These bitterly cold air masses arrived in the absence of valley snow pack and froze the ground hard and deep. Shortly after the second Arctic air mass, snow began falling across the region with anywhere between six and twelve inches of valley snowfall. Then came an atmospheric river. This drove temperatures and dewpoints above freezing, led to windy conditions, and brought moderate to heavy rainfall. Nearly all the valley snowpack melted in a span of 24 hours. Due to the rock hard ground, rain and snow melt could not percolate into the frozen ground equating to nearly 100 percent runoff. This led to big problems in hilly terrain, low spots, and areas susceptible to poor drainage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Feb 12, 9:38 AM PST, 2 hours 22 minutes earlier.
Area forecast discussion, Feb 12, 9:38 AM PST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
938 AM PST Wed Feb 12 2014
.SYNOPSIS...
A weather system will bring breezy to windy conditions to much of
the area today with mild temperatures. More storms track across
the region through early next week. Each delivers periods of rain
and mainly mountain snow. However there is the potential for snow
in the northern valleys during the night and early morning hours.
Some moderate precipitation amounts are possible, along with
breezy conditions.
&&
.DISCUSSION...
Rest of Today...Satellite and radar indicate the overnight precipitation
is moving out of the area as the feeding moisture fetch slumps off
to the south of the region. Scattered valley rain and mountain
snow showers will continue through today mainly in the
orographically favorable regions north and east of the basin as
well as near the Cascade Crest...but further significant snow
accumulations are not likely except along the crest...and even
here accumulations will be limited to areas under stationary slop
over shower bands. With this analysis...Winter Storm Warnings for
the northeast and Idaho Panhandle mountains have been
cancelled...but will remain valid near the cascade Crest through
the rest of today.
Otherwise...the main issue will now be the wind. A deepening
surface low tracking across southern Canada is generating a tight
pressure gradient across the forecast area. The gradient is
expected to relax this afternoon somewhat...but until then it
will support very windy conditions across the exposed terrain of
the eastern Columbia Basin rise...windy enough to justify a Wind
Advisory for the Palouse...Spokane/CD'A area...and the higher
terrain near Pomeroy and Alpowa summit.
the winds should help to elevate high temperatures today to well
above normal at many locations and may feel quite mild after the
wintry readings of the last couple weeks. Update to Zone and State
Forecasts imminent. /Fugazzi
&&
.AVIATION...
18Z TAFS: A break period exists between weather systems for the
rest of today and into the evening...with the main issue being
strong southwesterly winds over the eastern TAF sites feeding into
a surface low over southern Canada. Some upslope stratus over the
northeast Columbia Basin will produce occasional MVFR ceilings at
the KGEG area TAF sites. Tonight a weak warm front will pass from
south to north bringing another round of rain showers and probably
MVFR ceilings to the eastern TAF sites...while largely skipping
the KMWH and KEAT TAF sites. Light upslope winds in the wake of
this weak front and a moist boundary layer from rain and melting
snow will bring a good chance of IFR stratus ceilings to the
KGEG/KSFF and KCOE TAF sites between 12Z and 18Z Thursday. /MJF
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 43 34 39 32 40 31 / 20 50 30 50 100 20
Coeur d'Alene 43 34 39 31 40 31 / 30 60 60 40 100 40
Pullman 48 36 42 35 43 33 / 10 60 60 50 100 20
Lewiston 52 39 47 37 47 36 / 10 50 30 50 80 20
Colville 42 33 42 30 41 28 / 10 60 30 50 100 20
Sandpoint 39 32 40 30 39 30 / 50 60 80 30 100 40
Kellogg 42 34 38 32 38 30 / 60 80 90 30 100 50
Moses Lake 49 33 45 32 46 33 / 0 20 10 70 80 20
Wenatchee 43 32 42 32 42 30 / 10 20 10 80 80 20
Omak 42 30 42 28 40 28 / 10 30 10 60 90 20
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Wind Advisory until 4 PM PST this afternoon for Coeur d'Alene
Area-Idaho Palouse.
WA...Winter Storm Warning until 4 PM PST this afternoon for East
Slopes Northern Cascades.
Wind Advisory until 4 PM PST this afternoon for Lower Garfield
and Asotin Counties-Spokane Area-Washington Palouse.
&&Hazardous weather outlook, Feb 12, 6:03 AM PST, 5 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
603 AM PST WED FEB 12 2014
IDZ001-WAZ037-038-042-043-131415-
NORTHERN PANHANDLE-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
603 AM PST WED FEB 12 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
THE MOUNTAINS AND A FEW VALLEYS NEAR THE CANADIAN BORDER WILL SEE
PERIODS OF SNOW THROUGH TODAY AND TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
AN ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH THE WEEK WITH
HEAVY MOUNTAIN SNOW AND MIXED RAIN AND SNOW IN THE VALLEYS. GUSTY
WINDS ARE ALSO LIKELY TONIGHT AND WEDNESDAY.
IDZ004-131415-
CENTRAL PANHANDLE MOUNTAINS-
603 AM PST WED FEB 12 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO.
.DAY ONE...TODAY AND TONIGHT
THE MOUNTAINS WILL SEE PERIODS OF HEAVY SNOW THROUGH THE DAY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
AN ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH THE WEEK WITH
HEAVY MOUNTAIN SNOW AND MIXED RAIN AND SNOW IN THE VALLEYS. GUSTY
WINDS ARE ALSO LIKELY TONIGHT AND WEDNESDAY.
IDZ002-003-026-027-WAZ031>036-041-044-131415-
COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-WENATCHEE AREA-
WATERVILLE PLATEAU-
603 AM PST WED FEB 12 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
MINOR FLOODING OF LOW SPOTS AND POOR DRAINAGE AREAS WILL BE
POSSIBLE TODAY AND TONIGHT AS RAIN COMBINES WITH RAPID SNOW MELT.
THE BEST CHANCES FOR MINOR FLOODING WILL OCCUR OVER EXTREME
EASTERN WASHINGTON AND PORTIONS OF THE IDAHO PANHANDLE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
AN ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH THE WEEK WITH
HEAVY MOUNTAIN SNOW AND MIXED RAIN AND SNOW IN THE VALLEYS. GUSTY
WINDS ARE ALSO LIKELY TONIGHT AND WEDNESDAY.
In the hours before
Local storm report, Feb 12, 9:20 AM PST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
920 AM PST WED FEB 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM SNOW 3 SW CLAYTON 47.98N 117.61W
02/12/2014 M2.0 INCH STEVENS WA TRAINED SPOTTER
COCORAHS WA-ST-1
0600 AM SNOW 18 NW ENTIAT 47.88N 120.43W
02/12/2014 M3.0 INCH CHELAN WA TRAINED SPOTTER
COCORAHS WA-CH-39
0600 AM SNOW 1 NNW OROVILLE 48.96N 119.44W
02/12/2014 M2.0 INCH OKANOGAN WA TRAINED SPOTTER
COCORAHS WA-OK-5
0600 AM SNOW 6 W NEWPORT 48.18N 117.17W
02/12/2014 M2.8 INCH PEND OREILLE WA TRAINED SPOTTER
COCORAHS WA-PO-9
0700 AM SNOW 10 NW KETTLE FALLS 48.72N 118.20W
02/12/2014 M3.3 INCH FERRY WA TRAINED SPOTTER
COCORAHS WA-FY-8
0700 AM SNOW 1 SW BREWSTER 48.09N 119.79W
02/12/2014 M2.0 INCH OKANOGAN WA TRAINED SPOTTER
COCORAHS WA-OK-1
0700 AM SNOW 7 NNW WINTHROP 48.56N 120.26W
02/12/2014 M3.8 INCH OKANOGAN WA TRAINED SPOTTER
COCORAHS WA-OK-16
0700 AM SNOW 8 SE NORTHPORT 48.85N 117.63W
02/12/2014 M2.5 INCH STEVENS WA TRAINED SPOTTER
COCORAHS WA-ST-5
0700 AM SNOW NORTHPORT 48.87N 117.87W
02/12/2014 M2.8 INCH STEVENS WA CO-OP OBSERVER
0700 AM HEAVY SNOW BOUNDARY DAM 48.98N 117.36W
02/12/2014 M5.5 INCH PEND OREILLE WA CO-OP OBSERVER
0700 AM SNOW 12 N LEAVENWORTH 47.77N 120.66W
02/12/2014 M2.0 INCH CHELAN WA TRAINED SPOTTER
COCORAHS WA-CH-33
0700 AM SNOW 4 WNW WINTHROP 48.49N 120.25W
02/12/2014 M3.0 INCH OKANOGAN WA TRAINED SPOTTER
COCORAHS WA-OK-11
0700 AM SNOW SW DOVER 48.25N 116.61W
02/12/2014 M2.5 INCH BONNER ID TRAINED SPOTTER
COCORAHS ID-BR-19
0700 AM HEAVY SNOW 4 SSE BONNERS FERRY 48.64N 116.29W
02/12/2014 M5.0 INCH BOUNDARY ID TRAINED SPOTTER
COCORAHS ID-BD-1
0700 AM SNOW SSW METALINE FALLS 48.86N 117.37W
02/12/2014 M3.5 INCH PEND OREILLE WA TRAINED SPOTTER
COCORAHS WA-PO-10
0713 AM HEAVY SNOW 2 N NAPLES 48.60N 116.39W
02/12/2014 M5.0 INCH BOUNDARY ID TRAINED SPOTTER
5 INCHES OF NEW SNOW REPORTED OVERNIGHT.
0713 AM SNOW 1 ENE METALINE 48.86N 117.37W
02/12/2014 M3.5 INCH PEND OREILLE WA TRAINED SPOTTER
3.5 INCHES OF SNOW OVERNIGHT.
0730 AM SNOW 5 SE CLARK FORK 48.10N 116.10W
02/12/2014 M2.0 INCH BONNER ID TRAINED SPOTTER
0754 AM SNOW 7 E MOYIE SPRINGS 48.72N 116.04W
02/12/2014 M3.0 INCH LINCOLN MT TRAINED SPOTTER
0755 AM SNOW Tonsket 11NE 48.80N 119.26W
02/12/2014 M2.0 INCH OKANOGAN WA CO-OP OBSERVER
0800 AM HEAVY SNOW STEHEKIN 48.35N 120.73W
02/12/2014 M5.0 INCH CHELAN WA CO-OP OBSERVER
0800 AM SNOW NW NAPLES 48.58N 116.40W
02/12/2014 M3.7 INCH BOUNDARY ID TRAINED SPOTTER
COCORAHS ID-BD-5
0800 AM SNOW 2 ENE LEAVENWORTH 47.60N 120.63W
02/12/2014 M3.5 INCH CHELAN WA TRAINED SPOTTER
COCORAHS WA-CH-27
0800 AM SNOW 6 WSW SAGLE 48.19N 116.68W
02/12/2014 M2.2 INCH BONNER ID TRAINED SPOTTER
COCORAHS ID-BR-14
0826 AM HEAVY SNOW 1 NE PESHASTIN 47.57N 120.60W
02/12/2014 M4.0 INCH CHELAN WA TRAINED SPOTTER
COCORAHS WA-CH-28
0830 AM SNOW 3 W COLVILLE 48.54N 117.96W
02/12/2014 M3.6 INCH STEVENS WA TRAINED SPOTTER
COCORAHS WA-ST-14
0900 AM SNOW 3 NNE BREWSTER 48.14N 119.76W
02/12/2014 M2.5 INCH OKANOGAN WA TRAINED SPOTTER
0908 AM HEAVY RAIN 3 NNE LOON LAKE 48.10N 117.59W
02/12/2014 M1.21 INCH STEVENS WA TRAINED SPOTTER
SNOW TURNED TO RAIN OVERNIGHT. 2 TO 3 INCHES OF STANDING
WATER ON PROPERTY.
&&
JWOLFFlood, Kootenai
- When
- February 12, 12:00 PM PST to February 14, 3:00 PM PST
- Where
- Kootenai County, 8.19 mi WSW of Spirit Lake to 4.43 mi SW of Worley
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $160,000
- Reported by
- NWS Employee
- Coordinates
- 47.931, -117.037
Heavy runoff led to several drive washouts for residents on hilly terrain across Kootenai County. A swollen Latour creek washed away a small levee and parcel of land that supported a shed at a private residence on South Latour Creek Road.
Flood, Benewah
- When
- February 12, 1:00 PM PST to February 14, 3:00 PM PST
- Where
- Benewah County, 7.41 mi WNW of Plummer to 3.9 mi SSW of Desmet
- Cause
- Heavy Rain / Snow Melt
- Reported by
- NWS Employee
- Coordinates
- 47.376, -117.043
Several low lying areas experienced minor flooding. Sections of Lovell Valley Road near Plummer was covered in water in some sections.
Flood, Latah
- When
- February 12, 1:00 PM PST to February 14, 3:00 PM PST
- Where
- Latah County, 23.11 mi N of Kennedy Ford to 6.9 mi NNE of Sherwin
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 47.250, -117.059
Several low lying areas experienced minor flooding. A few homes near Moscow, ID reported water seeping into their basements.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Pennsylvania, February 12 to 14, 201442 injured · $625,000 · 13 events
- Ice Storm in South Carolina, February 12 to 13, 20142 deaths · 3 injured · 10 events
- Winter Storm and Heavy Snow in Virginia, February 12 to 13, 20141 death · 1 injured · $1.4 million · 27 events
- Flooding in Washington, February 12 to 14, 2014$3.2 million · 5 events
- Heavy Snow in Tennessee, February 12 to 13, 201492 events
- Winter Storm and Winter Weather in New Jersey, February 12 to 14, 2014$100,000 · 21 events
- Winter Storm and Winter Weather in Delaware, February 12 to 14, 20146 injured · 4 events
- High Wind in Wyoming, February 12 to 15, 201460 kt wind · 41 events
- Winter Storm in North Carolina, February 12 to 13, 201431 events
- Winter Storm in Virginia, February 12 to 13, 201431 events
- Damaging Winds and Lightning Strike in Florida, February 12, 2014$31,000 · 50 kt wind · 6 events
- Winter Storm in Virginia, February 12 to 13, 201425 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 499269, 499266, 499268.